Alert archive / Indiana / Flash Flood Warnings in 2002

Flash Flood Warning 34, NWS Louisville, KY

May 13, 2002Meade County, Kentucky; Harrison County, Perry County, Indiana

NWS Louisville, KY issued this flash flood warning at May 13, 2002, 12:00 AM EDT for Meade County, Kentucky; Harrison County, Perry County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2002, 12:00 AM EDT (04:00 UTC)
Expired
May 13, 2002, 3:00 AM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Harrison County, IN, Perry County, IN, Meade County, KY

The radar

The Louisville radar (KLVX), 35 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 130400
FFWSDF
INC061-123-KYC163-130700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1155 PM EDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY
  SOUTHERN HARRISON COUNTY AND PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 300 AM EDT(200 AM EST)

* AT 1152 PM EDT(1052 PM CDT)...WEATHER SERVICE DOPPLER RADAR
  INDICATED VERY HEAVY RAIN OVER THE WARNED AREA.

* SOME LOCATIONS IN THE WARNING INCLUDE BRANDENBURG AND TELL CITY. 

* RADAR HAS INDICATED THAT 1.5 TO 2.0 INCHES OF RAIN HAVE FALLEN     
  OVER THE LAST 1 1/2 HOURS. PERIODS OF HEAVY RAIN ARE EXPECTED TO   
  CONTINUE FOR AT LEAST THE NEXT 2 HOURS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

$$
DENMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:10 PM EDT, 8 hours 50 minutes earlier.

Area forecast discussion, May 12, 3:10 PM EDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT SUN MAY 12 2002

WATER VAPOR IMAGERY SHOWS SUBTLE S/W  (WHICH MODELS PICK-UP) FM NRN
IND BACK INTO SE MO AT MID AFTN. THAT S/W WILL SETTLE NEAR THE OHIO
RVR LATE THIS AFTN EVNG. BELEIVE IF WE GET ANY SVR...IT WILL BE
ASSOCIATED WITH THIS FEATURE...AS TSTMS DVLP IN THE LWR MO VLY...
AND RACE E-NE THRU THE MID OH VLY... OUT AHEAD OF SAID S/W FEATURE.
THIS FAST MVMT IN RESPONSE TO DECENT MID LVL FLOW OF 50 KNOTS PLUS.
HOWEVER... AFT THIS EVNG WNDS DECREASE ALNG WITH SVR THREAT.

OTHERWISE...STG S/W COMING OUT OF CO WILL HELP BACK MEAN FLOW LTR
TNGT. STG ANTICYCLONIC JET (RIGHT ENTRANCE RGN) WILL COME INTO
PLAY TO ENHANCE LFTG ACRS OH VLY. PRECIPITABLE WATER VALUES OF 1.50
INCHES OR GREATER IN PLACE...ALNG WITH TRAINING POSSIBILITY. STILL
THINK HVY RAIN A GOOD POSSIBLITY...BUT EXACT LATITUDINAL PLACEMENT
IN QUESTION. SOMEWHAT BACKED FLOW AND WAVE RIDING UP FNT SUGGESTS
HEAVIEST QPF IN AXIS FM S-CNTRL INTO E-CNTRL KY THRU MONDAY MRNG.
BEST FCST TO KEEP FFA GOING ALL OF RGN TNGT AND MONDAY MRNG.

UPR SYS WILL KEEP CHUGGING RIGHT ALNG MONDAY...SO RAIN WILL END FM
WEST TO EAST...FM LATE MRNG THRU THE AFTN HOURS.

BROAD CYCLONIC FLOW MONDAY NIGHT TUE...SO ONLY A PARTIAL EROSION OF
CLDS. UPR TROF SETTLES ACRS THE GREAT LAKES ON TUE...WHILE A SPOKE
OF ENERGY ROTATES INTO THE APPALACHIAN MOUNTAINS. WE WILL KEEP OUR
ERN ZONES DRY TUE...AND TAKE ANOTHER LOOK TOMORROW.

HAVE SIDED WITH A BIT FASTER MOVEMENT OF FNT TNGT...CLOSER TO AVN
AND ETA...CONSEQUENTLY WE ARE UNDER NGM MOS MINS TNGT AND ALSO
COOLER ON MONDAY WITH CLDS/PCPN AND CAA.

ALL GUIDE NUMBERS THEN CONVERGE MON NITE...TUE.

.SDF...FLOOD WATCH ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA
TONIGHT AND MONDAY MORNING.

STUREY

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:58 AM EDTSevere Thunderstorm WarningLMKMonroe32 min
May 12, 8:24 PM EDTSevere Thunderstorm WarningLMKOrange36 min
May 12, 11:31 PM EDTFlash Flood WarningLMKCrawford, Dubois89 min
May 12, 11:38 PM EDTFlash Flood WarningLMKCrawford, Dubois2 hr
May 13, 3:33 AM EDTFlash Flood WarningLMKHarrison3 hr
May 13, 4:00 AM EDTFlash Flood WarningLMKCrawford, Dubois2 hr
May 13, 4:03 AM EDTFlash Flood WarningLMKCrawford, Dubois3 hr

Nearby

Flash Flood Warnings in Indiana, 2002Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.